Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 187, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Apr 22, 2017, 2:59 PM CDT for Holmes County, Humphreys County, Yazoo County, Mississippi. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2017, 2:59 PM CDT (19:59 UTC)
- Expired
- Apr 22, 2017, 3:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Holmes County, MS, Humphreys County, MS, Yazoo County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 68 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 3:07 PM CDT | TSTM WND DMG | 6 Sse Lexington, MS | TREE DOWN ALONG HWY 17. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -257 J/kg
- Mixed-layer LCL
- 919 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
242
WUUS54 KJAN 221959
SVRJAN
MSC051-053-163-222045-
/O.NEW.KJAN.SV.W.0187.170422T1959Z-170422T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
259 PM CDT SAT APR 22 2017
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Southern Holmes County in central Mississippi...
Northern Yazoo County in central Mississippi...
Southeastern Humphreys County in central Mississippi...
* Until 345 PM CDT
* At 259 PM CDT, a severe thunderstorm was located near Coxburg, or
11 miles southeast of Thornton, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Ebenezer around 310 PM CDT.
Franklin around 320 PM CDT.
Pickens around 330 PM CDT.
Goodman around 335 PM CDT.
Other locations impacted by this severe thunderstorm include Eden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3306 8984 3304 8984 3300 8988 3293 8990
3289 8996 3284 8999 3283 9002 3277 9003
3270 9010 3270 9013 3268 9017 3290 9059
3311 9028
TIME...MOT...LOC 1959Z 277DEG 21KT 3299 9016
HAIL...1.00IN
WIND...60MPH
$$
DC1 follow-up statement
955
WWUS54 KJAN 222023
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
323 PM CDT SAT APR 22 2017
MSC053-222033-
/O.CAN.KJAN.SV.W.0187.000000T0000Z-170422T2045Z/
Humphreys MS-
323 PM CDT SAT APR 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HUMPHREYS COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM CDT for
central Mississippi.
LAT...LON 3306 8984 3304 8984 3300 8988 3293 8990
3289 8996 3284 8999 3283 9002 3277 9003
3270 9010 3270 9014 3268 9017 3290 9059
3292 9056 3292 9045 3300 9033 3309 9014
TIME...MOT...LOC 2023Z 280DEG 34KT 3295 8989
$$
MSC051-163-222045-
/O.CON.KJAN.SV.W.0187.000000T0000Z-170422T2045Z/
Holmes MS-Yazoo MS-
323 PM CDT SAT APR 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHERN HOLMES AND NORTHERN YAZOO COUNTIES...
At 323 PM CDT, a severe thunderstorm was located over Goodman, or 9
miles south of Durant, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
southern Holmes and northern Yazoo Counties, including the following
locations: Eden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3306 8984 3304 8984 3300 8988 3293 8990
3289 8996 3284 8999 3283 9002 3277 9003
3270 9010 3270 9014 3268 9017 3290 9059
3292 9056 3292 9045 3300 9033 3309 9014
TIME...MOT...LOC 2023Z 280DEG 34KT 3295 8989
HAIL...1.00IN
WIND...60MPH
$$
DCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 1:01 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Apr 22, 1:01 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Jackson MS 101 PM CDT Sat Apr 22 2017 ...SEVERE STORMS POSSIBLE THIS AFTERNOON... .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: The primary concerns for aviation interests will be any +TSRA along/ahead of the cold front pushing across the forecast area this afternoon/early evening, followed by IFR category post- frontal stratus for tonight into Sunday morning along with gusty northwest surface winds. Expect ceilings to improve gradually Sunday, reaching MVFR category at all sites after 15 UTC and perhaps up to VFR category late Sunday. /EC/ && .DISCUSSION... Not much has changed with thinking concerning the severe weather potential for this afternoon. We still expect storms with the potential for severe wind gusts/hail to develop ahead of a cold front over Central MS. Latest analyses indicate the cold front is approaching northwest portions of the ArkLaMiss with winds having shifted at El Dorado and Pine Bluff, AR. In the preceding airmass, low-mid level flow has a large westerly component in association with the low-amplitude shortwave trough, and effective deep layer shear is more pronounced north of the ArkLaMiss. Mid level lapse rates ~ 6.5 C/km and moist boundary layer conditions with surface dewpoints near 70 F are supporting surface-based CAPE > 1500 j/kg over NE LA/SW MS. As daytime heating continues, expect storms to increase in coverage/intensity per recent CAM guidance, and marginal deep layer shear ~ 35 kt should be just enough to provide some storm organization and supercell potential, although recent HRRR output is somewhat scattered/disorganized with deep convection. Deep layer moisture convergence/frontal ascent combined with optimal afternoon timing should support a window of opportunity for storms to pulse up to severe limits and will keep the severe threat going in the HWO/Graphics. The main concerns continue to be for damaging wind gusts and hail up to quarter size. Given 0-1 km shear < 20 kt and 0-3 km shear < 25kt, tornado potential is very limited for both discrete and any potentially organized convection. Per drier/capped airmass indicated by morning LIX raob, it is questionable how far south the more vigorous storms will make it as they move away from more favorable ascent, so the most intense storms may stay north of the Hwy 84 corridor. Forecast elements are generally unchanged for today, but did lower high temperatures a bit due to greater cloud cover. /EC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 81 51 64 47 / 73 49 9 0 Meridian 84 54 64 46 / 58 66 14 0 Vicksburg 80 51 65 47 / 69 26 7 0 Hattiesburg 86 55 68 47 / 44 57 12 0 Natchez 82 51 64 46 / 61 41 6 0 Greenville 75 51 65 48 / 36 11 7 0 Greenwood 77 50 65 46 / 56 19 8 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Apr 22, 4:03 AM CDT, 10 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 403 AM CDT Sat Apr 22 2017 ARZ074-075-LAZ007-MSZ018-019-034-230915- Ashley-Chicot-Morehouse-Bolivar-Sunflower-Washington- 403 AM CDT Sat Apr 22 2017 This hazardous weather outlook is for portions of the ArkLaMiss Delta. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Through 8 AM Isolated severe storms capable of producing damaging wind gusts are possible early this morning. Additional thunderstorms are possible later today, but the greatest threat for severe weather will be south and east of the area. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region early this morning through today. LAZ016-024>026-MSZ025>030-032-033-035>038-040>045-047>050-053-054- 059>061-230915- Madison LA-Catahoula-Tensas-Concordia-Leflore-Grenada-Carroll- Montgomery-Webster-Clay-Choctaw-Oktibbeha-Humphreys-Holmes-Attala- Winston-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Warren- Hinds-Rankin-Scott-Claiborne-Copiah-Jefferson-Adams-Franklin MS- 403 AM CDT Sat Apr 22 2017 This hazardous weather outlook is for portions of northeast Louisiana and central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...This afternoon Severe storms capable of producing damaging wind gusts and hail to the size of quarters are possible this afternoon. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today. MSZ031-039-046-051-052-055>058-062>066-072-073-230915- Lowndes-Noxubee-Kemper-Newton-Lauderdale-Simpson-Smith-Jasper- Clarke-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion- Lamar- 403 AM CDT Sat Apr 22 2017 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, northeast Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...This afternoon through early this evening Severe storms capable of producing damaging wind gusts and hail to the size of quarters are possible early this afternoon through early this evening. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through tonight. LAZ008-009-015-023-230915- West Carroll-East Carroll-Richland-Franklin LA- 403 AM CDT Sat Apr 22 2017 This hazardous weather outlook is for portions of northeast Louisiana. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Early this afternoon Isolated severe storms capable of producing damaging wind gusts and hail to the size of quarters are possible this afternoon. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today. MSZ074-230915- Forrest- 403 AM CDT Sat Apr 22 2017 This hazardous weather outlook is for portions of southeast Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Early this evening Isolated severe storms capable of producing damaging wind gusts and hail to the size of quarters are possible early this evening. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through tonight. DL && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Apr 22, 2:37 PM CDT, 22 minutes before
Special Weather Statement National Weather Service Jackson MS 237 PM CDT SAT APR 22 2017 MSZ035-036-041-042-222000- Sharkey MS-Humphreys MS-Yazoo MS-Holmes MS- 237 PM CDT SAT APR 22 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HOLMES... NORTHWESTERN YAZOO...SOUTHERN HUMPHREYS AND NORTHEASTERN SHARKEY COUNTIES UNTIL 300 PM CDT... At 237 PM CDT, Meteorologists were tracking a strong thunderstorm near Midnight, or 14 miles northwest of Yazoo City, moving east at 40 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Yazoo City around 255 PM CDT. Other locations impacted by this storm include Eden, Silver City and Louise. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3296 9078 3316 9064 3315 9014 3278 9036 TIME...MOT...LOC 1937Z 282DEG 36KT 3297 9061 DC
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 2:37 PM CDT | Special Weather Statement | JAN | Humphreys | 23 min |
| Apr 22, 3:17 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Holmes, Leake, Madison | 43 min |
| Apr 22, 3:38 PM CDT | Severe Thunderstorm Warning | JAN | Madison, Yazoo | 21 min |
| Apr 22, 3:55 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Neshoba | 50 min |
| Apr 22, 4:00 PM CDT | Special Weather Statement | JAN | Yazoo | 45 min |
| Apr 22, 4:07 PM CDT | Special Weather Statement | JAN | Lowndes | 23 min |
| Apr 22, 4:16 PM CDT | Special Weather Statement | JAN | Madison | 44 min |
| Apr 22, 4:28 PM CDT | Special Weather Statement | JAN | Neshoba | 47 min |
| Apr 22, 4:41 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale, Neshoba, Newton | 49 min |
| Apr 22, 4:57 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Rankin | 40 min |
| Apr 22, 5:06 PM CDT | Special Weather Statement | JAN | Kemper | 39 min |
| Apr 22, 5:20 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale | 40 min |
| Apr 22, 5:36 PM CDT | Special Weather Statement | JAN | Copiah | 39 min |
| Apr 22, 5:52 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 38 min |
| Apr 22, 6:07 PM CDT | Flash Flood Warning | JAN | Lauderdale | 3 hr |
| Apr 22, 6:13 PM CDT | Special Weather Statement | JAN | Simpson, Smith | 47 min |
| Apr 22, 6:18 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 27 min |
| Apr 22, 6:32 PM CDT | Special Weather Statement | JAN | Lauderdale | 13 min |
| Apr 22, 6:37 PM CDT | Special Weather Statement | JAN | Lawrence, Lincoln | 38 min |
| Apr 22, 6:38 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Smith | 52 min |
| Apr 22, 6:52 PM CDT | Severe Thunderstorm Warning | JAN | Lawrence, Lincoln | 38 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.